NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Before fitting anti-embolism stockings, what should the nurse do?

  1. AMeasure the legs to get the right size and check for arterial disease
  2. BChoose a size by looking at the patient's shoe size and weight
  3. CFit them over existing bandages or wounds
  4. DFit the tightest size available so the stockings give the best effect
2.Nursing fundamentalsHard

A patient's oxygen saturation target is 88–92%. Which condition most likely explains this lower target?

  1. APneumonia in a previously healthy patient with no chronic lung disease
  2. BCarbon monoxide poisoning
  3. CAsthma attack in a young adult
  4. DChronic obstructive pulmonary disease with risk of hypercapnia
3.Infection control & patient safetyMedium

A nurse receives a verbal order by telephone. What is the safest practice?

  1. AAsk a colleague to listen in and remember it as well
  2. BWrite it down and read it back to the prescriber
  3. CRemember it and write it down at the end of the shift
  4. DCarry it out without recording it
4.Infection control & patient safetyHard

A nurse calculates a child’s prescribed dose and finds it is ten times higher than the usual dose for the child’s weight. What should the nurse do?

  1. AGive it, because the prescriber must have a reason
  2. BGive half the dose and watch the child closely
  3. CGive one-tenth of the dose without telling anyone about it
  4. DHold the dose and verify it with the prescriber and pharmacist
5.Prioritization & delegationMedium

A patient is raising his voice, pacing and clenching his fists. What should the nurse do first?

  1. AApply physical restraints at once
  2. BTurn away and ignore the behavior
  3. CStand very close to him and tell him firmly and loudly to sit down and be quiet
  4. DSpeak calmly, keep a safe distance and invite him to talk about what is wrong
6.Prioritization & delegationHard

An infant with pyloric stenosis has repeated projectile vomiting. Which acid-base imbalance is most likely?

  1. AMetabolic acidosis
  2. BRespiratory alkalosis
  3. CRespiratory acidosis
  4. DMetabolic alkalosis
7.Clinical nursingMedium

A patient is having a 12-lead ECG. Where are the chest electrodes placed?

  1. AIn standard numbered positions across the front and left of the chest
  2. BIn a straight line down the centre of the sternum from top to bottom
  3. COn both shoulders and both hips only
  4. DAnywhere on the chest where the skin is clear
8.Clinical nursingHard

A patient faints during cannulation, with a slow pulse and pallor, and recovers quickly when laid flat. There is no rash, wheeze or swelling. What is most likely?

  1. AA hypoglycaemic coma
  2. BA stroke
  3. CVasovagal syncope
  4. DAnaphylaxis
9.Lab values & electrolytesMedium

A patient on digoxin has a level of 2.8 ng/mL and a heart rate of 52/min. What is the nurse’s best action?

  1. AGive a double dose to correct the rhythm
  2. BGive the dose and recheck the level in a month
  3. CGive the dose, as the heart rate is above 50/min
  4. DHold the dose and inform the prescriber
10.Lab values & electrolytesHard

A patient's bedside glucose meter shows "HI" (above its measuring range). The patient is drowsy. What should the nurse do?

  1. AGive oral glucose in case the reading is wrong and the patient is low
  2. BRecord "HI" and repeat the meter test at the next scheduled time
  3. CAssume the meter is broken and give the usual insulin dose
  4. DSend a venous sample to the lab and inform the provider at once
11.PharmacologyMedium

A patient with heart failure starts furosemide. Which self-monitoring instruction is most useful?

  1. AWeigh daily at the same time on the same scales
  2. BMeasure the temperature twice a day and record it in a diary
  3. CCheck the blood glucose before every meal
  4. DCount the respiratory rate each evening
12.PharmacologyHard

Before starting rituximab, patients are tested for hepatitis B. Why?

  1. AHepatitis B infection makes rituximab completely ineffective
  2. BRituximab is made from the hepatitis B virus
  3. CRituximab can reactivate hepatitis B and cause liver failure
  4. DRituximab is a vaccine against hepatitis B
13.Med-surg: cardiovascular & respiratoryMedium

A patient's capillary refill time at the fingertip is 4 seconds. What does this suggest?

  1. AAn unusually strong cardiac output
  2. BNormal peripheral perfusion
  3. CReduced peripheral perfusion
  4. DA high haemoglobin level
14.Med-surg: cardiovascular & respiratoryHard

A patient with severe chronic kidney disease needs therapeutic anticoagulation for a DVT. Why might unfractionated heparin be chosen instead of a low-molecular-weight heparin?

  1. AUnfractionated heparin has no bleeding risk at all
  2. BUnfractionated heparin is taken by mouth
  3. CLMWH cannot be given to anyone over 60
  4. DLMWH is cleared by the kidneys and can accumulate
15.Med-surg: neuro, endocrine & renalMedium

Why is IV calcium gluconate given in severe hyperkalaemia?

  1. AIt moves potassium into the cells
  2. BIt removes potassium through the kidneys
  3. CIt protects the heart from arrhythmias
  4. DIt binds potassium in the gut
16.Med-surg: neuro, endocrine & renalHard

A patient with a severe head injury does not open the eyes, and in response to pain the arms extend and rotate inwards with the legs extended. What does this indicate?

  1. AA normal withdrawal response to a painful stimulus
  2. BExtensor (decerebrate) posturing: severe brainstem injury
  3. CA focal seizure that will stop without any treatment
  4. DFlexor (decorticate) posturing, a sign of mild cortical injury
17.Med-surg: GI, perioperative & oncologyMedium

Which practice is correct when giving parenteral nutrition through a central line?

  1. AUse a dedicated lumen and strict aseptic technique
  2. BLet the bag hang at room temperature for several days
  3. CGive other IV drugs through the same lumen to save time
  4. DDisconnect and reconnect the line without cleaning the hub
18.Med-surg: GI, perioperative & oncologyHard

A patient is splashed in the eye with an alkaline cleaning product. What is the first action?

  1. ACover the eye with a pad and wait for a doctor to examine it first
  2. BIrrigate the eye at once with large volumes of water or saline
  3. CAsk the patient to rub the eye to clear it
  4. DAdd a few drops of vinegar to neutralise it
19.Maternity & obstetric nursingMedium

Which antihypertensive is commonly used in pregnancy but should be avoided in a woman with asthma?

  1. ALabetalol
  2. BMethyldopa
  3. CHydralazine
  4. DNifedipine
20.Maternity & obstetric nursingHard

A woman at 9 weeks has hCG levels that are much higher than expected, a uterus large for dates, severe vomiting and dark brown spotting. Which condition should be suspected?

  1. AA missed miscarriage
  2. BA threatened miscarriage
  3. CAn ectopic pregnancy
  4. DA hydatidiform (molar) pregnancy
21.Pediatric nursingMedium

What is a normal capillary refill time in a child?

  1. A2 seconds or less
  2. B5 seconds or less
  3. C8 to 10 seconds
  4. D15 to 20 seconds
22.Pediatric nursingHard

A parent asks why the HPV vaccine is offered in early adolescence (at about 11 to 13 years, depending on the country). Which answer is best?

  1. AChildren of this age are already likely to have the virus, so it treats the infection
  2. BIt is only effective if given in the first year of secondary school, before exams start
  3. CIt works best before any exposure to the virus, and young adolescents respond strongly
  4. DIt is given at this age because it prevents chickenpox in adolescence
23.Mental health nursingMedium

What should a patient starting zolpidem for insomnia be taught to report?

  1. AFeeling sleepy about 30 minutes after taking it at bedtime
  2. BFeeling slightly more rested and alert the next morning than before starting the medicine
  3. CSleeping through the night without waking up
  4. DDoing things while not fully awake, such as sleepwalking or driving, with no memory of it
24.Mental health nursingHard

A resident with Alzheimer's disease becomes very agitated and hits out when staff try to help him bathe. What is the best approach?

  1. AGet more staff to hold him so the bath can be finished quickly
  2. BSkip bathing for the rest of his stay
  3. CAsk the doctor for a sedative to be given before every bath so that he stays calm and cooperative
  4. DStop, try again later or in a different way, and explain each step calmly
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F37.1 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 37.1 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

37.1 °C
T = °F
26.Nursing math & unit conversionsHard
00:0018:4001:40t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 18:40 and finishes at 01:40 the next morning (24-hour clock). How many minutes t did it run?

18:4001:40
t = min
27.Dosage calculationsMedium
024681010 mL

A child weighing 20 kg is prescribed 3 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

20 kg3 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
100 mg/5 mLV = ? mL

A child weighing 20 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 100 mg in 5 mL. What volume V do you give?

20 kg12.5 mg/kg100 mg/5 mL
V = mL
29.IV infusion ratesMedium
500 mL10 gtt/mL8 h? gtt/min

Infuse 500 mL over 8 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL8 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
640 mLleft? mL/h2 h left

1500 mL was ordered over 6 hours. After 4 hours you find that 640 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1500 mL / 6 hafter 4 h: 640 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater350 mLjuice120 mLjelly120 mLice chips200 mLIV infusion80 mL/h × 8 hIV antibiotic2 × 50 mLurine200 mLurine375 mLurine450 mLurine500 mLwound drain140 mLvomit100 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

water: 350 mLjuice: 120 mLjelly: 120 mLice chips: 200 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 200 mLurine: 375 mLurine: 450 mLurine: 500 mLwound drain: 140 mLvomit: 100 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL→ 75 mL/hstart 12:00ttotal​ = ? h125 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 12:00 at 125 mL/h. After 4 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL125 mL/h · 4 h75 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: chairfast; mobility: completely immobile; nutrition: very poor; friction and shear: problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 130/min, a grimace when stimulated, some flexion of the arms and legs and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: A · Measure the legs to get the right size and check for arterial disease

Why this is the answer

Wrong-sized stockings can cause skin damage or a tourniquet effect. They are not used in significant peripheral arterial disease, and the skin is checked daily.

Answer

A · Measure the legs to get the right size and check for arterial disease
2.Nursing fundamentals

Answer: D · Chronic obstructive pulmonary disease with risk of hypercapnia

Why this is the answer

In COPD patients at risk of hypercapnic respiratory failure, too much oxygen can raise CO₂ levels, so a target of 88–92% is used.

Answer

D · Chronic obstructive pulmonary disease with risk of hypercapnia
3.Infection control & patient safety

Answer: B · Write it down and read it back to the prescriber

Why this is the answer

Writing the order down and reading it back confirms that it was heard correctly. Verbal orders are limited to urgent situations according to policy and are signed by the prescriber later.

Answer

B · Write it down and read it back to the prescriber
4.Infection control & patient safety

Answer: D · Hold the dose and verify it with the prescriber and pharmacist

Why this is the answer

Tenfold errors are common in pediatrics, usually from decimal or unit mistakes. The nurse holds the dose and clarifies it, and never changes the dose on their own.

Answer

D · Hold the dose and verify it with the prescriber and pharmacist
5.Prioritization & delegation

Answer: D · Speak calmly, keep a safe distance and invite him to talk about what is wrong

Why this is the answer

Early verbal de-escalation, with a calm voice and a safe distance, is the first approach for rising agitation. Restraint is a last resort, and crowding the patient can make things worse.

Answer

D · Speak calmly, keep a safe distance and invite him to talk about what is wrong
6.Prioritization & delegation

Answer: D · Metabolic alkalosis

Why this is the answer

Repeated vomiting of stomach contents loses hydrochloric acid, causing metabolic alkalosis, often with low chloride and potassium. Fluids and electrolytes are corrected before surgery.

Answer

D · Metabolic alkalosis
7.Clinical nursing

Answer: A · In standard numbered positions across the front and left of the chest

Why this is the answer

The six chest leads (V1–V6) have standard anatomical positions, from the 4th intercostal space beside the sternum to the mid-axillary line. Wrong placement can change the ECG and lead to misinterpretation.

Answer

A · In standard numbered positions across the front and left of the chest
8.Clinical nursing

Answer: C · Vasovagal syncope

Why this is the answer

Vasovagal syncope is a reflex drop in heart rate and blood pressure triggered by pain, fear or needles. Anaphylaxis would usually include skin, airway or breathing features and a fast pulse.

Answer

C · Vasovagal syncope
9.Lab values & electrolytes

Answer: D · Hold the dose and inform the prescriber

Why this is the answer

A level of 2.8 ng/mL is above the usual range, and the slow heart rate fits toxicity. The nurse holds the dose, checks potassium and the ECG and informs the prescriber.

Answer

D · Hold the dose and inform the prescriber
10.Lab values & electrolytes

Answer: D · Send a venous sample to the lab and inform the provider at once

Why this is the answer

"HI" means the glucose exceeds the meter's range, so the true value is unknown and may be very high, as in DKA or HHS. A laboratory sample is sent, the provider is informed promptly, and the patient is assessed for dehydration and ketones.Checked against: Blood Glucose Test · MedlinePlus (NIH) (2024); Diabetic ketoacidosis - Medical Encyclopedia · MedlinePlus (NIH) (2025)

Answer

D · Send a venous sample to the lab and inform the provider at once
11.Pharmacology

Answer: A · Weigh daily at the same time on the same scales

Why this is the answer

Daily weight is the best home measure of fluid balance. A rapid gain suggests fluid retention, and a rapid loss suggests overdiuresis and dehydration, both of which should be reported.

Answer

A · Weigh daily at the same time on the same scales
12.Pharmacology

Answer: C · Rituximab can reactivate hepatitis B and cause liver failure

Why this is the answer

Rituximab destroys CD20-positive B cells, weakening control of latent hepatitis B. Reactivation can cause fulminant hepatitis, so carriers receive monitoring or antiviral prophylaxis.

Answer

C · Rituximab can reactivate hepatitis B and cause liver failure
13.Med-surg: cardiovascular & respiratory

Answer: C · Reduced peripheral perfusion

Why this is the answer

Capillary refill time above about 2 seconds suggests poor peripheral perfusion, for example from dehydration, shock or cold. It should be interpreted with other signs such as heart rate, blood pressure, skin temperature and urine output.

Answer

C · Reduced peripheral perfusion
14.Med-surg: cardiovascular & respiratory

Answer: D · LMWH is cleared by the kidneys and can accumulate

Why this is the answer

Low-molecular-weight heparins are mainly renally excreted, so they accumulate in severe renal impairment and increase bleeding risk. Unfractionated heparin is cleared mainly by other routes, has a short half-life and can be monitored with aPTT and reversed with protamine.

Answer

D · LMWH is cleared by the kidneys and can accumulate
15.Med-surg: neuro, endocrine & renal

Answer: C · It protects the heart from arrhythmias

Why this is the answer

Calcium stabilises the cardiac cell membrane and reduces the risk of arrhythmias within minutes. It does not change the potassium level, so other treatments are needed to shift and remove potassium.

Answer

C · It protects the heart from arrhythmias
16.Med-surg: neuro, endocrine & renal

Answer: B · Extensor (decerebrate) posturing: severe brainstem injury

Why this is the answer

Abnormal extension to pain (GCS motor score 2) indicates severe injury at or near the brainstem and carries a worse prognosis than abnormal flexion (decorticate posturing, motor score 3). Any new abnormal posturing needs immediate escalation.

Answer

B · Extensor (decerebrate) posturing: severe brainstem injury
17.Med-surg: GI, perioperative & oncology

Answer: A · Use a dedicated lumen and strict aseptic technique

Why this is the answer

PN is rich in nutrients that bacteria can use. A dedicated lumen, aseptic non-touch technique and hanging limits reduce catheter-related bloodstream infection.

Answer

A · Use a dedicated lumen and strict aseptic technique
18.Med-surg: GI, perioperative & oncology

Answer: B · Irrigate the eye at once with large volumes of water or saline

Why this is the answer

Alkali burns can cause severe, deep eye damage. Immediate, prolonged irrigation, checking the pH, and urgent ophthalmology review are needed. Neutralising agents are not used.

Answer

B · Irrigate the eye at once with large volumes of water or saline
19.Maternity & obstetric nursing

Answer: A · Labetalol

Why this is the answer

Labetalol is a beta and alpha blocker and can cause bronchospasm, so it is avoided in asthma. Nifedipine, a calcium channel blocker, is often used instead.

Answer

A · Labetalol
20.Maternity & obstetric nursing

Answer: D · A hydatidiform (molar) pregnancy

Why this is the answer

A molar pregnancy causes very high hCG, a uterus larger than dates, hyperemesis and bleeding. Ectopic and failing pregnancies usually have lower than expected hCG.

Answer

D · A hydatidiform (molar) pregnancy
21.Pediatric nursing

Answer: A · 2 seconds or less

Why this is the answer

A capillary refill time of 2 seconds or less is normal. A longer time suggests poor perfusion, as in dehydration or shock, though a cold environment can also prolong it.

Answer

A · 2 seconds or less
22.Pediatric nursing

Answer: C · It works best before any exposure to the virus, and young adolescents respond strongly

Why this is the answer

HPV is passed on through sexual contact, so vaccination is most effective before any exposure. Younger adolescents also produce a strong antibody response. The vaccine protects against HPV types that cause cervical and other cancers and genital warts.

Answer

C · It works best before any exposure to the virus, and young adolescents respond strongly
23.Mental health nursing

Answer: D · Doing things while not fully awake, such as sleepwalking or driving, with no memory of it

Why this is the answer

Zolpidem and similar "Z-drugs" can cause complex sleep behaviours, such as sleep-walking, sleep-driving or cooking while not fully awake, which can cause serious injury. These must be reported and the drug stopped.

Answer

D · Doing things while not fully awake, such as sleepwalking or driving, with no memory of it
24.Mental health nursing

Answer: D · Stop, try again later or in a different way, and explain each step calmly

Why this is the answer

Bathing can feel frightening or undignified. Changing the timing, approach or method, for example a bed bath or shower, giving simple explanations and keeping him covered and warm often reduces distress without force.

Answer

D · Stop, try again later or in a different way, and explain each step calmly
25.Nursing math & unit conversions

Answer: T = 98.8 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

37.1·9/5 = 66.78

Add 32

T = 66.78 + 32 = 98.78 ≈ 98.8 °F

Answer

T = 98.8 °F
26.Nursing math & unit conversions

Answer: t = 420 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

18:40 → 24:00 = 320 min

After midnight

00:00 → 01:40 = 100 min

Total

t = 320 + 100 = 420 min

Answer

t = 420 min
27.Dosage calculations

Answer: V = 2.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 3·20 = 60 mg

Volume

V = 60/25 = 2.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2.4 mL
28.Dosage calculations

Answer: V = 12.5 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·20 = 250 mg

Volume

V = (250/100)·5 = 12.5 mL

Answer

V = 12.5 mL
29.IV infusion rates

Answer: R = 10 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 500·10/480 = 10.42 ≈ 10 gtt/min

Answer

R = 10 gtt/min

At the bedside you round to the nearest whole drop: 10 gtt/min.

30.IV infusion rates

Answer: Δ = 28 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/6 = 250 mL/h

New rate

R = 640/2 = 320 mL/h

Percentage change

Δ = (320 − 250)/250·100% = 28%

Answer

Δ = 28%

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

31.IV fluids & fluid balance

Answer: B = −335 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 350 + 120 + 120 = 590 mL
ice chips: 200/2 = 100 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1430 mL

Total output

200 + 375 + 450 + 500 + 140 + 100 = 1765 mL

Balance

B = 1430 − 1765 = −335 mL

Answer

B = −335 mL

Negative: the patient lost more fluid than went in.

32.IV fluids & fluid balance

Answer: t = 10.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

125·4 = 500 mL
1000 − 500 = 500 mL left

Second part

500/75 = 6.667 h

Total time

t = 4 + 6.667 = 10.67 ≈ 10.7 h

Answer

t = 10.7 h

That is about 10 h 40 min, so the bag runs out at about 22:40.

33.Clinical assessment scores

Answer: B = 13

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: chairfast → 2
mobility: completely immobile → 1
nutrition: very poor → 1
friction and shear: problem → 1

Add

Braden total = 4 + 4 + 2 + 1 + 1 + 1 = 13

Answer

B = 13
34.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 130/min → 2
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: no breathing → 0

Add

APGAR = 1 + 2 + 1 + 1 + 0 = 5

Interpretation

5 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions